Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2020, 3:25 AM CDT for Clay County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 3:25 AM CDT (08:25 UTC)
- Expired
- May 24, 2020, 4:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dixon County, NE, Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:55 AM CDT | TSTM WND GST 61 | 6 E Vermillion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
862
WUUS53 KFSD 240825
SVRFSD
NEC051-SDC027-135-240915-
/O.NEW.KFSD.SV.W.0002.200524T0825Z-200524T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
325 AM CDT Sun May 24 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Dixon County in northeastern Nebraska...
Clay County in southeastern South Dakota...
Central Yankton County in southeastern South Dakota...
* Until 415 AM CDT.
* At 323 AM CDT, a severe thunderstorm was located over Hartington,
or 19 miles southwest of Vermillion, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing
wind gusts around 75 mph.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Maskell around 345 AM CDT.
Meckling around 350 AM CDT.
Vermillion around 355 AM CDT.
Other locations impacted by this severe thunderstorm include
Gayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 9701 4277 9713 4280 9716 4281 9721
4285 9723 4287 9741 4285 9744 4285 9747
4308 9755 4308 9681 4270 9680 4267 9680
4266 9676 4227 9673 4226 9702
TIME...MOT...LOC 0823Z 228DEG 35KT 4263 9724
HAIL...<.75IN
WIND...70MPH
$$
Maldonado2 follow-up statements
824
WWUS53 KFSD 240858
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
358 AM CDT Sun May 24 2020
SDC135-240907-
/O.CAN.KFSD.SV.W.0002.000000T0000Z-200524T0915Z/
Yankton SD-
358 AM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YANKTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Nebraska...and southeastern South Dakota.
LAT...LON 4265 9696 4272 9701 4276 9701 4276 9704
4293 9716 4308 9716 4308 9681 4270 9680
4267 9680 4266 9676 4227 9673 4226 9702
TIME...MOT...LOC 0857Z 228DEG 35KT 4285 9690
$$
NEC051-SDC027-240915-
/O.CON.KFSD.SV.W.0002.000000T0000Z-200524T0915Z/
Dixon NE-Clay SD-
358 AM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR DIXON AND CLAY COUNTIES...
At 357 AM CDT, a severe thunderstorm was located near Vermillion,
moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of Dixon
and Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9696 4272 9701 4276 9701 4276 9704
4293 9716 4308 9716 4308 9681 4270 9680
4267 9680 4266 9676 4227 9673 4226 9702
TIME...MOT...LOC 0857Z 228DEG 35KT 4285 9690
HAIL...<.75IN
WIND...70MPH
$$
Schumacher138
WWUS53 KFSD 240910
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
410 AM CDT Sun May 24 2020
NEC051-SDC027-240920-
/O.EXP.KFSD.SV.W.0002.000000T0000Z-200524T0915Z/
Dixon NE-Clay SD-
410 AM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR DIXON AND CLAY COUNTIES WILL
EXPIRE AT 415 AM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Nebraska...and southeastern South Dakota.
LAT...LON 4265 9696 4272 9701 4276 9701 4276 9704
4293 9716 4308 9716 4308 9681 4270 9680
4267 9680 4266 9676 4227 9673 4226 9702
TIME...MOT...LOC 0910Z 228DEG 35KT 4292 9680
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:38 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 23, 10:38 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1038 PM CDT Sat May 23 2020 .SHORT TERM...(This Evening through Sunday) Issued at 326 PM CDT Sat May 23 2020 Early this afternoon, a cold front has sparked convection out west in the vicinity of the MT/WY/SD border. An upper shortwave aloft and associated sfc low ejecting from the Rockies into the High Plains tonight will progress eastward, tracking convection gradually across the Dakotas and Nebraska and into the forecast area late tonight through Sunday morning. With 0-6 km deep layer shear oriented more parallel to the cold front with initial storms this afternoon and evening in western SD/NE, expect storms to merge into one or several complexes of storms. With northeastward storm motion and the stronger mid level lapse rates, elevated instability, and moisture remaining confined in close proximity to the cold front, convection will take a while to reach the forecast area. The latest CAM guidance has a complex progged to reach the MO River Valley of central SD around midnight or as late as a few hours after; thus expect the main severe weather threat to move into the region in the predawn hours of Sunday morning and progress eastward across the region early Sunday morning. Given the elevated nature of the storm complex combined with 0-3km shear vectors quasi-parallel to the front and precipitable water values peaking around 1.5 inches, expect large hail, damaging winds, and locally heavy rainfall to be the main threats. Temperatures will only drop into the upper 50s to mid 60s tonight, with clouds and warm air advection ahead of the sfc low tempering nocturnal cooling. Sunday's temperatures should peak in the 70s with increased humidity. Sunday morning's complex of storms is expected to move east out of northwest IA/southwest MN by mid day. However clouds and chances for scattered showers and thunderstorms persist through much of the Sunday with the inverted sfc trough/frontal boundary and an elevated unstable layer remaining in the region. Amidst a moist airmass with dew points in the mid to upper 60s, steep mid level lapse rates, and adequate deep layer shear in the upper 20s to 40 kts, ingredients will be sufficient for afternoon strong to severe thunderstorms. The initial limiting factor appears to be meager but increasing broad upper level ascent between shortwaves. Heading toward the evening, severe weather threat increases as destabilization increases and low level lapse rates steepen, as well as height falls from the advancing longwave trough coupled increasing deep layer shear and a weak shortwave disturbance or two would support better chances for strong to severe storms across eastern NE and areas along and east of the I-29 corridor. .LONG TERM...(Sunday Night through Saturday) Issued at 326 PM CDT Sat May 23 2020 Less than ideal weather for outdoor activities on Memorial Day as cloudy weather persists amidst highs in the 60s to mid 70s. In the vicinity of an approaching longwave trough, weak shortwave disturbances and weak instability in southwesterly flow aloft will continue to bring showers and isolated thunderstorms to the region on Monday and Monday night. Rain is most likely to affect areas along and east of I-29 for a longer duration Monday, but is certainly possible for areas further west at times as well. For Tuesday through the rest of the work week, the forecast is mainly dry. The aforementioned longwave trough closes off over the Southern Plains, inducing split flow aloft. Cannot rule out scattered showers and storms along and east of the I-29 corridor on Tuesday, but otherwise the forecast area is mainly under the influence of drier zonal flow aloft with Gulf moisture blocked by the closed low to the south. With large spread in the probabilistic guidance and no significant influence to temperatures aside from cloud cover, stuck with a blended solution yielding near to slightly above normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1035 PM CDT Sat May 23 2020 Thunderstorms will move eastward across the area tonight into Sunday morning. Some of the storms could be strong west of Interstate 29 with large hail, gusty winds and heavy rain. Ceilings will lower into the MVFR range behind the thunderstorm activity and persist into Sunday afternoon. Additional thunderstorms will be possible on Sunday evening, mainly through the lower MO River corridor into northwestern IA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JM
Hazardous weather outlook, May 23, 6:19 PM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 619 PM CDT Sat May 23 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 619 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Strong to severe thunderstorms are possible tonight. Large hail and damaging winds are the main risks. Thunderstorms may produce locally heavy rainfall, leading to ponding of water or minor flooding. The higher risk of severe weather will be west Interstate 29. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected on Sunday evening. A few of these storms could become strong to severe with large hail and strong winds are the primary threats. The higher risk of severe weather will be east of Interstate 29. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight after midnight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:50 AM CDT | Severe Thunderstorm Warning | FSD | Union | 55 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.